Veterans are at higher risks for chronic pain due to injury or combat.
Prescribed painkillers, such as opioids, can seem like the best solution. VA patients are often prescribed two or more opioid drugs to treat chronic pain problems, and one veteran may have as many as three different prescribers. Veterans with Post-Traumatic Stress Disorder (PTSD) are more likely to receive higher-dose opioids and are more likely to have drug and alcohol use disorders.
What to do if You Suspect a Veteran You Know is at Risk
In 2020, prescription opioid deaths were involved in nearly 18% of all opioid overdose deaths. It is important to pay attention to possible dangers and always take medications responsibly. It is not uncommon for veterans to turn to substances as a method for coping with stress. This can lead to lack of interest in spending time with family or friends, partaking in once-loved hobbies, and achieving personal goals and dreams. If you suspect that you or a veteran you know is at risk for painkiller addiction, you can:
- Talk with your health care professional or prescribing doctor. If you’re concerned about a family member or friend, urge them to talk to their prescribing medical professional.
- Consider seeking long-term help at your local VA substance use treatment program
- Learn the signs of misuse:
- Shallow or slow breathing
- Nausea and/or vomiting
- Slurred speech
- Change in sleep habits
- Mood swings
- Extreme euphoria
- Abandonment of normal responsibilities
- Decreased motivation
What Veterans Can Do
- Only take pain medications as prescribed, taking the right dose at the right time.
- Get help from friends and family to help you manage opioids safely. A medical provider may ask a person to talk to friends and family members about opioids and may ask for permission to contact the patient’s family about pain management.
- DO NOT take extra doses of prescription medications. Taking extra doses of opioids may cause illness or overdose. Additionally, if the prescription runs out before the next refill is scheduled, this may lead to withdrawal symptoms. The medical provider will usually deny requests for early refills. This protects the patient and others from harm due to opioid misuse and addiction.
- If severe, increased or new pain is experienced, call a pain care provider to decide on the best care plan. Do not just take more opioids.
- Protect opioids from damage, loss, or theft. Keep opioids in a safe, locked place, out of reach of family, children, visitors, and pets. Always store opioids in the original labeled container.
- When traveling, carry the current bottle of opioids in order to help answer any questions about the medication.
- If there is concern about the safety of storing medications in the home, talk to a provider.
- If someone steals opioids or an opioid prescription, report the theft to the police. Give this report to a provider if a new prescription or early refill is needed.
- Learn the signs of overdose and call 9-1-1 immediately if overdose is suspected
- Unresponsiveness or unconsciousness
- Slow, irregular heartbeat or pulse
- Slow, irregular breathing or no breathing
- Vomiting or gurgling
- Constricted pupils
- Blue or purple lips and/or fingernails
Veteran’s Crisis Hotline
, 1-800-273-8255 then Press 1
, this toll-free 24-hour hotline connects Veterans in crisis and their families and friends with qualified, caring Department of Veterans Affairs responders through a confidential toll-free hotline, online chat
, or text by texting to 838255
More about the Veteran’s Crisis Line here
- Alternatives Poster
- Dangers of Using Poster
- Dangers of Using Poster - Spanish
- Veterans Brochure
- Veterans Brochure - Spanish
- Veterans PTSD Poster
- Veterans PTSD Poster - Spanish